Prevent Cases of Mistaken Identity With IV Infusions

Look-alike packaging is leading to IV infusion confusion.

Recently, a premixed regular insulin drip (Myxredlin) was given instead of a cefazolin IV piggyback...and the BP med nicardipine was infused instead of the antiarrhythmic amiodarone.

It's not surprising...each med pair comes in packaging with similar coloring, shape, and size.

But it is alarming...errors with IV infusions run a high risk of causing serious patient harm.

Help prevent cases of mistaken IV identity.

Look closely at cartons, overwraps, and actual IV bags...any look-alike packaging could lead to mix-ups.

Also watch for IV infusions with similar med names. For example, levetiracetam piggybacks can easily be mistaken for levofloxacin...or dobutamine premixes for dopamine.

Alert your admin or med safety officer about error-prone products.

For instance, with look-alike packaging, your purchaser may be able to order a different product. But this may not always be an option...if there's only one manufacturer, a shortage, etc.

Use labeling to help differentiate IV infusions. For example, add an auxiliary label to bring attention to heparin, insulin, and other high-alert IV infusions.

Keep IV bags in cartons or overwraps according to your pharmacy's policies. Removing coverings may not be a good safety strategy...such as if a med requires light protection.

Separate error-prone IV infusions in the pharmacy and on patient care units...to keep the wrong one from being given.

For instance, if you're loading IV infusions in a tower, look at other meds stocked in the compartment when a tower door opens. If there's a similar-looking product, choose a different door.

Help nurses troubleshoot bar-code scanning issues...and discourage overriding. This technology could be the last line of defense against a look-alike or other dangerous error.

Get our resources, Avoiding Errors Due to Med Name Mix-Ups and Avoiding Errors With High-Alert Meds, to brainstorm about more error-prevention strategies for your pharmacy.

Key References

  • ISMP Med Safety Alert! Acute Care 2019;24(21):1-4
  • ISMP Med Safety Alert! Acute Care 2019;24(22):1-4
  • www.ahrq.gov/downloads/pub/advances2/vol4/Advances-Maddox_38.pdf (12-19-19)
  • J Infus Nurs 2019;42(4):183-92
Hospital Pharmacy Technician's Letter. January 2020, No. 360124



Exclusive Subscriber Content

  • Best in class medication learning
  • Concise recommendations
  • Hundreds of practical resources

Subscribe Now Learn More

Login to access this content.

Login